Alabama, 2019

Hail and Damaging Winds in Alabama, June 12, 2019

June 12, 2019 · NWS HUN · 3 events in 2 counties and zones

One of several supercell thunderstorms developed during the mid to late afternoon hours east of the I-65 corridor in northeast Alabama. One of these thunderstorms produced hail up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

One of several supercell thunderstorms developed during the mid to late afternoon hours east of the I-65 corridor in northeast Alabama. One of these thunderstorms produced hail up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 12, 2:05 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 12, 2:05 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
305 PM CDT Wed Jun 12 2019

.NEAR TERM...(Tonight)
Issued at 303 PM CDT Wed Jun 12 2019

A weak surface boundary is responsible for a broken band of
thunderstorms tracking east over northeast AL and southern middle TN.
These storms could bring gusty winds near 30-40mph, small hail, and
brief heavy downpours, but the overall widespread severe threat
appears low at this time. These storms should continue tracking east
over the next several hours and activity should begin to die down by
sunset. Otherwise, clouds should clear through the afternoon and
evening as a cold front passes through the area.

Dry conditions will be in place overnight with lows generally in the
upper 50s to lower 60s, several degrees below normal for this time of
the year.

.SHORT TERM...(Thursday through Thursday night)
Issued at 303 PM CDT Wed Jun 12 2019

Northwest flow will return to the area tomorrow morning, ushering
drier and cooler air into the area. Despite mostly clear skies,
temperatures will remain well below normal. In fact, high
temperatures tomorrow do not exceed the upper 70s. This combined with
dew points in the 50s will make for a very pleasant day for this
time of the year. Steep gradient flow will lead to wind gusts up to
20kts possible tomorrow during the day, but should begin to die down
near sunset.

High pressure will begin to build in during the day Thursday,
keeping dry and cooler conditions over the Valley through the
beginning of the weekend. Temperatures could even fall as low as the
upper 40s Thursday night and Friday morning, making it the coldest
night we have had since mid-May.

.LONG TERM...(Friday through Tuesday)
Issued at 303 PM CDT Wed Jun 12 2019

High pressure will remain entrenched across the region Friday and
Saturday, promoting fairly tranquil weather to close out the week.
Friday will start off quite cool for mid-June, thanks to the cool,
dry air mass in place -- with daybreak temperatures in the lower 50s.
With northerly winds reinforcing this air mass throughout the day,
temperatures will only climb into the upper 70s (plateau/ridge) to
lower 80s (valley) -- despite the sunny conditions. The ridge will
amplify on Saturday as it builds north into the Ohio Valley as a
upper-trough begins to develop across the Central/Southern Plains.
The result will be a breezy SW flow that will help push temperatures
back to near seasonable levels as highs peak in the mid to upper 80s.

The upper-level flow will become more zonal in nature Sunday into
the early part of next week. This will allow for a few shortwaves to
pass east through the Ohio and Tennessee Valleys and into the Central
and Southern Appalachians. As a result, expect cloud cover to
steadily increase over the area and opportunities for scattered to
perhaps numerous showers and thunderstorms to develop each day,
especially on Monday and Tuesday when deep moisture and instability
are greatest. At this time, would expect these storms to be fairly
benign in nature given the fairly weak shear profile. However, it's
possible that a strong storm or two could be possible during this
period early next week should the higher CAPE progs be realized.
Despite the cloud cover and higher PoPs, expect southerly flow to
boost temperatures, as highs in the mid 80s to perhaps the upper 80s
are expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 104 PM CDT Wed Jun 12 2019

A weak area of convergence currently located near the I-65 corridor
will serve as the lifting mechanism for shower and storm activity
over the next several hours, but any activity should clear the HSV
TAF vicinity by late this afternoon. Due to low confidence, have kept
any mention of vicinity showers out of the MSL TAF but did mention
VCTS in the HSV TAF where better moisture advection and instability
exists. Brief MVFR cigs will be possible with any thunderstorm
development along with gusts up to 30-40kts, otherwise VFR conditions
are expected over the next 24 hours. Winds will shift to westerly by
later this evening, then northwesterly by the morning hours.
Gradient winds up to 20kts will be possible tomorrow during the day.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...25
SHORT TERM...25
LONG TERM...AMP
AVIATION...25

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 12, 12:54 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
154 PM CDT Wed Jun 12 2019

ALZ001>010-016-TNZ076-096-097-131000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
154 PM CDT Wed Jun 12 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon through Tonight...

Scattered showers and thunderstorms over Northeast Alabama may
produce localized gusty winds this afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Showers and thunderstorms will be possible from Sunday through
Tuesday. Gusty winds and locally heavy downpours will be the primary
threats.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 12, 1:39 PM CST, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
239 PM CDT Wed Jun 12 2019

ALZ008-122030-
Marshall AL-
239 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 330
PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guntersville, moving northeast at 15 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Guntersville, Grant, Columbus City, Lake Guntersville St Park and
Mountain View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3443 8645 3460 8616 3452 8615 3453 8613
      3452 8610 3451 8611 3447 8609 3447 8607
      3443 8611 3440 8612 3439 8611 3436 8611
      3427 8635
TIME...MOT...LOC 1938Z 245DEG 12KT 3438 8634

AMP
Special weather statement, Jun 12, 1:43 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
243 PM CDT Wed Jun 12 2019

ALZ008-122030-
Marshall AL-
243 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 330
PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guntersville, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Guntersville, Grant, Columbus City, Lake Guntersville St Park and
Mountain View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3443 8645 3460 8616 3452 8615 3453 8613
      3452 8610 3451 8611 3447 8609 3447 8607
      3443 8611 3440 8612 3439 8611 3436 8611
      3427 8635
TIME...MOT...LOC 1943Z 245DEG 12KT 3439 8632

AMP
Special weather statement, Jun 12, 1:51 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
251 PM CDT Wed Jun 12 2019

ALZ009-122030-
Jackson AL-
251 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
330 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Skyline, or 13 miles northwest of Scottsboro, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Hollywood, Skyline, Pleasant Groves, Hytop, Martintown,
Princeton, Estillfork, Trenton and Garth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3467 8635 3478 8634 3479 8633 3480 8634
      3482 8634 3483 8633 3484 8634 3490 8633
      3490 8632 3491 8631 3498 8599 3472 8590
TIME...MOT...LOC 1950Z 254DEG 16KT 3480 8622

AMP
Special weather statement, Jun 12, 2:21 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
321 PM CDT Wed Jun 12 2019

ALZ008-122030-
Marshall AL-
321 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST MARSHALL COUNTY UNTIL
330 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albertville, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Albertville, Boaz, McVille, Hustleville, High Point and Rabbit Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3422 8630 3426 8633 3435 8611 3423 8611
TIME...MOT...LOC 2020Z 243DEG 30KT 3428 8622

KTW
Special weather statement, Jun 12, 2:35 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
335 PM CDT Wed Jun 12 2019

ALZ008-010-122100-
Marshall AL-DeKalb AL-
335 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm southeast of Guntersville, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albertville, Boaz, Crossville, Douglas, McVille, High Point, Horton,
Hopewell, Arona and Painter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3420 8640 3430 8632 3446 8605 3420 8600
      3420 8611 3419 8611 3417 8638
TIME...MOT...LOC 2033Z 249DEG 15KT 3427 8621

KTW
Special weather statement, Jun 12, 2:39 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
339 PM CDT Wed Jun 12 2019

ALZ009-122130-
Jackson AL-
339 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL 430
PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Skyline, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Hollywood, Skyline, Martintown, Lim Rock, Fackler and
Larkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3467 8621 3482 8617 3491 8589 3467 8592
TIME...MOT...LOC 2039Z 253DEG 13KT 3478 8608

KTW

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Marshall

When
June 12, 2:39 PM CST
Where
Marshall County, Albertville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.270, -86.220

The public reported quarter sized hail in Albertville.

Thunderstorm Wind, Dekalb

When
June 12, 3:02 PM CST
Where
Dekalb County, 1.79 mi NW of Whiton
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.370, -86.090

A tree was knocked down at this location.

Thunderstorm Wind, Dekalb

When
June 12, 4:11 PM CST
Where
Dekalb County, 0.57 mi W of Henagar
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.470, -85.790

A tree was knocked down at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839570, 839572, 839573.